Jump to content

Wellbutrin's side effects: Should I be worried?


Recommended Posts

Hey guys, this is my first post but I've been lurking for a while and I really love this place. I also would really appreciate some advice from veterans.

 

I'm 29 yrs old male who was diagnosed with depression about 6 weeks ago. I started taking brand wellbutrin XL about 25 days ago and upped my dose to 300mg from 150mg on day 9.

 

For the first 21-22 days I had no adverse reactions. Some insomnia here and there, some dizziness during the first week or so that quickly faded out. 

 

About 4 days ago I started getting itchy - scalp, neck, ears, jawline, chest and legs but not all at the same time. The itchiness would start and stay for about an hour or two then disappear for several hours and restart again. I would describe it as mild-to-moderate. No rash, hives, welts, just some redness from me scratching really.

 

Around the same time as the itchiness started, I also started getting some abdominal discomfort, some tightness in my chest and throat (like something is stuck there) it would also last for a bit (an hour max) and disappear then restart again through out the day (very similar to the chest tightness related to high anxiety). I still can eat and breathe fine, it's more a discomfort and a nuisance than anything at the moment. 

 

All of these are listed as potential side effects of the drug on various websites, including official ones.

 

I did my research online and I keep getting so many conflicting responses. Some say this is an acceptable and normal albeit less common side effect that is transient and will disappear if I just wait it out much like the dizziness.

 

Others say that these effects are harbingers of more adverse reactions, and that stopping immediately is advised.

 

This website for example: https://provider.ghc...ingMedicine.pdf

 

Describes itching as a common side effect of many medications and that you should only be alarmed if you develop hives/rash/shortness of breath. But I'm hesitant to continue even though I've never really been allergic to anything in my life.

 

This is my first antidepressant and I really saw an improvement in my energy levels and outlook. Welly has given me hope when there was none and I would hate to stop it but I will if I must. 

 

I won't be able to reach my doctor for another 2-3 days and again would great appreciate sharing your experience and advice. What side effects should I be looking out for that may require immediate cessation and possibly medical attention? Should I keep taking them?

 

Thank you for your time. 

Edited by Jesse85
Link to comment
Share on other sites

Stevens-Johnson Syndrome is the adverse reaction they are worried about, as far as the rash....

...And I'm not a doctor...You should not do anything until you speak to a doc...not sure if it needs to be your doc.

Just going to link the wiki, then you can know as much as I do:

 

http://en.wikipedia.org/wiki/Stevens%E2%80%93Johnson_syndrome

Edited by Stickler
Link to comment
Share on other sites

Idk if this is relevant but I'll tell you just in case ...

 

One day, a random day, I was eating pumpkin seeds, and my tongue and throat swelled.  I could still breathe but the swelling was noticeable.  I stopped eating them and a day or so later it all went away.  Fast forward, I got checked by an allergist and I am allergic to pumpkin seeds.  Never before in my life have I had any allergies to food.

 

Then it was chocolate ... migraines and a slight closing of my throat.  I have eaten chocolate my whole life. 

 

So I guess what I'm wondering is do you remember eating anything you ate around the time that you got itchy etc?  Maybe keep a food journal to see if certain foods trigger the symptoms?

Link to comment
Share on other sites

Stevens-Johnson Syndrome is the adverse reaction they are worried about, as far as the rash....

...And I'm not a doctor...You should not do anything until you speak to a doc...not sure if it needs to be your doc.

Just going to link the wiki, then you can know as much as I do:

 

http://en.wikipedia.org/wiki/Stevens%E2%80%93Johnson_syndrome

 

 

Yeah I read about that. Scary stuff. 

 

@Mel

 

I'm one of those people who is very picky about what I eat and don't mind eating it every day. I eat a very nutritious diet and rarely deviate from it. I don't recall introducing anything new in the last 5 days. I'm almost certain that this is from the Welly especially because I found many people online with similar symptoms that also started around the third week.

 

Problem is, their stories end and I don't know what happened, whether they continued the drug or stopped and if these symptoms are indeed transient or harbingers.

 

If they are transient I am willing to stick it through because I was in a dark place before going into therapy and starting my medication, I don't wanna go back there tbh. If these symptoms are foreshadowing a more adverse reaction what should I be looking for, what are the red flags from your experience? 

 

Thanks for the replies guys.

Link to comment
Share on other sites

I got the itchies from Wellbutrin. they left along with the other side effects after 3-4 weeks.

 

 

Wellbutrin was my very first major AD and I had an immediate positive reaction. For the first time in decades I felt like a young child playing near the brook in the field near my house. But my side effects were also extreme. I am very sensitive to meds. 

 

I had all the official effects: dizziness, itchiness, constipation, nausea.  The only one that may be sticking around is nausea but I have NO idea if that is from the bupropion or from the lexapro.

 

Cutting out coffee helped tremendously in the first few months. And I titrated up much slower than you did which might be one reason for your second set of side effects.

 

But these side effects were transient and did not foreshadow a 'more adverse reaction'.

Nothing you have said so far seems emergency room material, but if you are worried, call your pdoc/mdoc.

 

Link to comment
Share on other sites

If it is working for you as an antidepressant, I would stick with it unless the side effects rise to a high level of discomfort.

 

Obviously, you should call your doctor if the itchiness continues or becomes severe.  Ditto with the other side effects.

 

However, I can tell you that it has worked for me for 7 or 8 years, and I think I would have done something really dumb if I hadn't started taking it.  If it helps with your depression, try to wait out the side effects. 

 

And don't go off it without checking with your doctor.

 

olga

Link to comment
Share on other sites

I've had a similar problem in the past week or so too. It's been in the same places you describe, it's been incredibly itchy and looks like hives at times, but I haven't noticed any chest tightness or anything like that. Initially, I thought it was an allergic response to a new body wash/shampoo I bought, since my skin is super sensitive, but I stopped both of those a week ago or more. I thought about it some more and the only change of any kind to my diet/lifestyle/medications lately is the increase from 150 to 300 of Wellbutrin, which was about 2 or 3 weeks ago. Now, I can't say for certain it's that but I'm at a loss otherwise. I let my pdoc know when I met with him yesterday and he didn't seem terribly concerned. He told me to use Zyrtec since it's not sedating like Benadryl is.

Link to comment
Share on other sites

Thank you guys I really appreciate all the responses (it alleviates my anxiety knowing I'm not alone).

 

I feel the itchiness is much better and can be managed by cutting my nails really short, wearing long sleeve shirt and pants, and moisturizing with aloe vera. It really reduces the urge at least. The chest tightness comes and goes but I'm pretty sure this is anxiety related (and not some swelling in my throat) because when I took a lexotanil, it disappeared. I also spoke to a pharmacist who assured me that I'm not "emergency room material", especially since there are no hives or welts present atm - He also advised to not stop the medication and take claritin if I must.

 

@Water

 

I cut all caffeine a few months ago when my depression got very bad and only recently introduced it in the form of green tea but in moderation (I used to drink several cups of coffee a day before). Thank you for the assurance.

 

@Olga

 

It really is working, much more than I expected it to tbh. The physical symptoms of the depression were 70-90% gone by the end of the second week. While the mood symptoms of the depression still linger, I am aware it will take more time and therapy to deal with those. But just the fact that I can go to the gym again feels great. So I'm definitely gonna keep taking Wellbutrin so long as I can.

 

The most amazing "side effect" though happened during the first 2-3 days, the "honeymoon phase" of Wellbutrin - I haven't felt that way in years. I read online that this is a good sign that the drug may work on you.

Edited by Jesse85
Link to comment
Share on other sites

 Share

×
×
  • Create New...